Alabama, 2012

Drought in Alabama, November 20 to 30, 2012

November 20 to 30, 2012 · NWS BMX · 5 events in 5 counties and zones

Below normal rainfall occurred across much of Central Alabama during the month of November. Most locations received only up to 2 inches of rainfall during the month, which is approximately 3 to 4 inches below normal.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Below normal rainfall occurred across much of Central Alabama during the month of November. Most locations received only up to 2 inches of rainfall during the month, which is approximately 3 to 4 inches below normal. This led to drought conditions spreading to include Calhoun, Talladega, Chilton, Autauga, and Pike Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 19, 11:58 PM CST, 2 minutes earlier.

Area forecast discussion, Nov 19, 11:58 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1158 PM CST MON NOV 19 2012

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

A STRATUS DECK OVER EAST ALABAMA ASSOCIATED WITH EASTERLY LOW
LEVEL FLOW AND WEAK ISENTROPIC LIFT...HAS PLAYED HAVOC ON
TEMPERATURES THIS EVENING. HOURLY TEMPS HAVE BEEN ADJUSTED AND
OVERNIGHT LOWS HAVE BEEN RAISED 5 TO 10 DEGREES IN SOME AREAS
SINCE THE CLOUD DECK IS EXPECTED TO PERSIST THROUGH THE REST OF
THE OVERNIGHT. THESE CLOUDS SHOULD NOT MAKE MUCH MORE WESTWARD
PROGRESS AS THE CLOUD LAYER WINDS BEGIN TO TURN MORE SOUTHERLY AND
FINALLY NORTHWESTERLY AFTER SUNRISE. AREAS OUTSIDE THE CLOUD DECK
WILL SEE TEMPERATURES CONTINUE TO FALL INTO THE 30S AND LOWER 40S.

&&

.AVIATION...
06Z TAF DISCUSSION.

STRATUS DECK ACROSS EAST CENTRAL ALABAMA IS PULLING BACK TO THE EAST
AS WINDS BECOME MORE WESTERLY AND NORTHERLY. CIGS AT ANB AND MGM
IMPROVING WITH ONLY SCT TO BKN HIGH CLOUDS EXPECTED. THE BKN DECK AT
TOI SHOULD IMPROVE QUICKLY OVER THE NEXT HOUR. DO NOT EXPECT ANY
AVIATION CONCERNS OVER THE NEXT 24 HOURS. A CU FIELD IS POSSIBLE
TUESDAY ACROSS MGM AND TOI. OTHERWISE...MID TO HIGH LEVEL DECKS WILL
SPREAD ACROSS THE AREA WITH LIGHT WINDS OUT OF THE WEST TO NORTHWEST.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     35  65  38  66  37 /  10   0  10   0   0
ANNISTON    48  66  42  67  40 /  10   0  10   0   0
BIRMINGHAM  41  67  47  67  45 /  10   0  10   0   0
TUSCALOOSA  39  70  44  68  43 /   0   0   0   0   0
CALERA      40  69  44  67  44 /   0   0   0   0   0
AUBURN      53  70  43  68  43 /   0   0   0   0   0
MONTGOMERY  47  71  43  71  42 /   0   0   0   0   0
TROY        47  68  41  70  37 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

87/14
Hazardous weather outlook, Nov 19, 6:02 PM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CST MON NOV 19 2012

ALZ011>015-017>050-210015-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
602 PM CST MON NOV 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Autauga

When
November 20, 12:00 AM CST to November 30, 11:59 PM CST
Where
Autauga forecast zone
Reported by
Drought Monitor
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Severe drought (D2) conditions began on November 20th in Autauga County and lasted the remainder of the month.

Drought, Calhoun

When
November 20, 12:00 AM CST to November 30, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Severe drought (D2) conditions began on November 20th in Calhoun County and lasted the remainder of the month.

Drought, Talladega

When
November 20, 12:00 AM CST to November 30, 11:59 PM CST
Where
Talladega forecast zone
Reported by
Drought Monitor
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Severe drought (D2) conditions began on November 20th in Talladega County and lasted the remainder of the month.

Drought, Chilton

When
November 20, 12:00 AM CST to November 30, 11:59 PM CST
Where
Chilton forecast zone
Reported by
Drought Monitor
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Severe drought (D2) conditions began on November 20th in Chilton County and lasted the remainder of the month.

Drought, Pike

When
November 20, 12:00 AM CST to November 30, 11:59 PM CST
Where
Pike forecast zone
Reported by
Drought Monitor
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Severe drought (D2) conditions began on November 20th in Pike County and lasted the remainder of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417752, 417753, 417754, 417755, 417756.